Winter Storm, Leelanau
- When
- March 25, 7:00 AM EST to 9:00 PM EST
- Where
- Leelanau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.152, -86.038 (the zone’s center; the record gives no point)
A strong trough lifted from the Mississippi Valley into the Ohio Valley on 3/25, providing strong forcing aloft to deepen a cyclone near 990mb as it trekked across the Great Lakes that day. This system brought a swath of heavy snow and gusty winds to northern Michigan.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A strong trough lifted from the Mississippi Valley into the Ohio Valley on 3/25, providing strong forcing aloft to deepen a cyclone near 990mb as it trekked across the Great Lakes that day. This system brought a swath of heavy snow and gusty winds to northern Michigan. The highest totals came across the Gaylord area and Presque Isle county where reports of over 12 of snow were measured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 25, 4:19 AM EST, 2 hours 41 minutes earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
519 AM EDT Sat Mar 25 2023
.NEAR TERM...(Today through Tonight)
Issued at 241 AM EDT Sat Mar 25 2023
High Impact Weather Potential: Late season winter storm remains on
track to impact northern Michigan today into this evening. Wet/heavy
snow accumulations and gusty winds leading to significantly impacted
travel. Perhaps a few isolated power outages?
Pattern Synopsis/Forecast: All eyes focused on mid-level shortwave
trough currently making headway across the mid-upper MS Valley...
expected to become further negatively tilted across the western
Great Lakes today before quickly trekking across Ontario this
evening into southwestern Quebec by 12z Sunday. Attendant surface
low is currently situated in the vicinity of KIND and will continue
to strengthen with northeastward progression today, bottoming out
around 985 mb over central Lake Huron this afternoon/early evening.
As deep synoptic moisture/forcing exit stage right this evening,
broad cyclonic flow becomes the rule late tonight on the backside of
this system.
Primary Forecast Concerns: Wet/dense snow accumulations, gusty winds
and related impacts today through this evening.
Early this morning, regional radar and sfc obs show closest falling
precip exists across southern Michigan...primarily as rain. Over the
next handful of hours, expecting that precip will continue to
blossom while making steady northward progress into southern reaches
of the forecast by 12z. Precip likely to be in the form of snow upon
arrival into the forecast area given a column that's either entirely
below freezing, or will be forced below freezing by evaporational
cooling with precip arrival aiding to erode away and semblance of a
shallow H8-centered warm layer. Snow continues to spread north
across much of the lower peninsula by 15z and into eastern upper
this afternoon.
Highest swath of snow still progged across the heart of northern
lower Michigan...generally from CAD/TVC northeast to APN/PZQ. Still
expecting this swath of moderate-heavy snow to add up to 6-10" when
all is said and done with a period of 1"+/hr snowfall rates likely.
Accumulations likely on roadways given the intensity of the snow,
despite falling during the day with a late March sun angle and
temperatures largely in the low 30s. While some blowing snow may be
realized with gusts as high as 35-40 mph, the wet nature of the snow
(SLRs from 8-12:1) will likely limit this to an extent. As was
alluded to by the prior forecast, the sticky nature of this snow may
readily adhere to tree branches and when combined with those gusty
winds could potentially result in a few isolated power outages.
Less certainty and likely less accumulations of wintry weather still
exist on the fringes...far southeast near Saginaw Bay and far
northwest on the periphery of steady snow across eastern upper MI.
For southeast areas: mixed precip potential still exists -- mostly
snow and rain, but a stripe of sleet likely baked in as well.
Coastal areas near Saginaw Bay likely to turn to all rain toward
midday into the afternoon hours as precip intensity across those
areas diminish and a more mild boundary layer bleeds north. However,
a brief transition back to snow anticipated this evening as cold air
advection ramps up...just in time for precip to end by mid-late
evening. Widely ranging accumulations in these areas...ranging from
an inch or two of slushy mess near the coasts to 4-7" inland. Less
likely for meaningful roadway accums, especially near the coasts.
Far northwest areas: model spread remains large across western
Chippewa and Mackinac counties, in particular in relation to the
northwestern extent of snow coverage. Aimed to take a continued
blended/middle ground approach, despite downsloping northeast winds
and little to no lake contribution hinting a relatively drier
solution may ultimately be the way to go here. Where this gradient
does set up will feature accumulations tapering very quickly over a
short distance.
Steady synoptic snow is expected to rather quickly depart from west
to east this evening across all of northern Michigan. Broad cyclonic
flow remains in its wake. Suppose some light snow showers and/or
patchy freezing drizzle could develop in lingering low-level
moisture, but the incoming airmass isn't impressively cold and any
lake response should minimal.
&&
.SHORT TERM...(Sunday through Monday)
Issued at 241 AM EDT Sat Mar 25 2023
High Impact Weather Potential: Minimal for now.
Pattern Synopsis: Quick zonal flow will be in place as a potent jet
streak races from Arizona to the Mid Atlantic. The lack of deeper
jet dynamics or noteworthy shortwaves should contribute to minimal
saturation across the upper Great Lakes. High pressure passes
through on Sunday, leaving atmospheric profiles with limited but non-
zero moisture (still not enough for saturation) to start the day
before things dry out ever so slightly later in the day. Eventually,
a weak wave will move through later Sunday night, which looks to
struggle in bringing any moisture to the region as subsidence holds
overhead, but warm air advection commences ahead of a tight
shortwave that may bring back saturation across the southern CWA.
Primary Forecast Concerns: Whether or not it will precipitate Monday
evening/night in the southern CWA.
High pressure overhead will keep things dry for Sunday, though
lingering mid-level moisture from the departing system from Saturday
will lead to the continuation of some mid-level clouds into the day
before subsidence overwhelms the profile and some peeks of sunshine
become more apparent. The fresh snowpack and cloud cover likely keep
temperatures somewhat limited, but the higher sun angle of late
March should be able to help most areas squeak out a day in the
upper 30s to mid 40s, pretty much near or slightly below normal.
Warm air advection builds into the region later Sunday night as a
weaker wave passes through the Great Lakes. This wave will have
quite the uphill battle in achieving saturation given the lingering
subsidence and layers of dry air. There will be enough moisture to
lead to some increasing clouds later in the night and that's about
it. Lows are expected to hover in the upper teens and low 20s given
the clearer skies early in the night. The cloud cover hangs around
for Monday, with perhaps some peeks of sunshine north. Highs are
expected to be in the low 40s across much of the CWA. Eventually,
another wave passes into the southern Lakes and brings a jolt to the
moisture profile across the southern CWA. Soundings show saturation
throughout the profile for the southern row of counties Monday
evening into the overnight, but any QPF looks minimal given weak
forcing and a lack of lift in the DGZ, thus accumulations probably
wind up around a few tenths at most. That being said, there will be
a narrow corridor of good forcing that lines up with the DGZ, it
just looks to be to our south (I-96 and south). Models are spitting
out 24hr QPFs of around 0.2-0.4" in this corridor of maximized
dynamics, so this could turn slightly more impactful in the southern
CWA if a northward trend materializes with this wave...but even in
this event, any resulting snowfall would be pretty marginal.
.LONG TERM...(Monday night through Friday)
Issued at 241 AM EDT Sat Mar 25 2023
High Impact Weather Potential: Low for now.
High pressure looks to keep things mainly dry on Tuesday, but just
enough forcing and moisture remains to support a few lingering
rain/snow showers. Another shortwave is progged to pass through the
Great Lakes around midweek, but uncertainty remains on the strength
of the system, but given origins in the Canadian prairies, moisture
content may be limited. By the end of the week, an ejecting Pacific
wave will be moving east of the Rockies, which may bring a return of
active weather into the weekend, but only time will tell on how that
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 517 AM EDT Sat Mar 25 2023
Low pressure currently centered over northern IN will continue to
strengthen as it treks northeast toward central Lake Huron by mid-
afternoon before racing into Ontario/Quebec tonight. Widespread
wet/dense snow is expected to encompass all TAF sites today,
falling locally heavy at times with prevailing IFR conditions.
Some brief periods of LIFR can't be ruled out, especially in heavy
snow. Accumulations likely to reach 5-10" at all northern lower
MI terminals...tapering to 4-7" at CIU before snow exits from west
to east this evening. Gusty northeast winds through the daytime
hours back northwesterly this evening through tonight with some
patchy blowing snow possible, although mitigated somewhat by the
wet nature of the snow.
&&
.MARINE...
Issued at 241 AM EDT Sat Mar 25 2023
Strengthening area of low pressure treks from southwest MI to near
Saginaw Bay this morning...bottoming around 985 mb this afternoon
over central Lake Huron before quickly racing into Ontario/Quebec
tonight. Period of gale force gusts expected to accompany this
system today into this evening across parts of northern Lake
Michigan and Lake Huron. Winds gradually subside by late tonight
with improving conditions anticipated into Sunday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning from 9 AM this morning to 11 PM EDT this
evening for MIZ016>018-097-099.
Winter Storm Warning until 11 PM EDT this evening for MIZ020>029-
031>034.
Winter Weather Advisory until 11 PM EDT this evening for MIZ030-
035-036-041-042.
Winter Weather Advisory from 11 AM this morning to 11 PM EDT
this evening for MIZ087-096-098.
Winter Storm Warning from 11 AM this morning to 11 PM EDT this
evening for MIZ088.
LH...Small Craft Advisory until 8 AM EDT Sunday for LHZ345-346.
Gale Warning until 4 AM EDT Sunday for LHZ347>349.
LM...Small Craft Advisory until 8 AM EDT Sunday for LMZ341.
Gale Warning from 11 AM this morning to 8 PM EDT this evening
for LMZ323-342-344>346.
LS...Small Craft Advisory from 11 AM this morning to 8 AM EDT Sunday
for LSZ321-322.
&&
NEAR TERM...MJG
SHORT TERM...HAD
LONG TERM...HAD
AVIATION...MJG
MARINE...MJGHazardous Weather Outlook National Weather Service Gaylord MI 303 AM EDT Sat Mar 25 2023 MIZ016>018-020>036-041-042-086>088-095>099-260715- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 303 AM EDT Sat Mar 25 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Heavy snow and gusty winds are expected across the majority of northern Michigan today through this evening. Please see the Winter Storm Warning and Advisories for additional details. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-260715- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 303 AM EDT Sat Mar 25 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Gale force winds are expected today through this evening, especially on northern Lake Michigan and northern Lake Huron. Please see the Gale Warnings for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The national radar mosaic for the moment the first event began.
22 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090387, 1090388, 1090389, 1090390, 1090391, 1090392, 1090383, 1090384, 1090385, 1090386, 1090393, 1090394, 1090373, 1090374, 1090375, 1090376, 1090377, 1090378, 1090379, 1090380, 1090381, 1090382.